Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Springfield, MO

April 6, 2005Dallas County, Polk County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 6, 2005, 8:57 PM CDT for Dallas County, Polk County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 8:57 PM CDT (01:57 UTC)
Expired
Apr 7, 2005, 3:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dallas County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 070201
FFWSGF
MOC059-167-070800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST DALLAS COUNTY IN SOUTHWEST MISSOURI.
  SOUTHEAST POLK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 300 AM CDT.

* AT 855 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
  EXCESSIVE RAINFALL WAS PRODUCING FLOODING ACROSS THE WARNED AREA.

* EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING JUST EAST OF THE     
  PLEASANT HOPE AREA. LAW ENFORCEMENT REPORTED THAT HIGHWAY 215 IS   
  IMPASSABLE ABOUT 2 MILES EAST OF PLEASANT HOPE.

ADDITIONAL SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO MOVE 
OVER THE WARNED AREA OVER THE NEXT FEW HOURS. BRIEF BUT HEAVY 
RAINFALL CAN BE EXPECTED WITH THESE SHOWERS AND STORMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3767 9296 3742 9297 3742 9350 3766 9343

$$

AL/IZZI
2 follow-up statements
000 
WGUS73 KSGF 070326
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1023 PM CDT WED APR 6 2005

MOC059-167-070800-
DALLAS MO-POLK MO-
1023 PM CDT WED APR 6 2005

...FLASH FLOOD WARNING CONTINUES FOR DALLAS AND POLK COUNTIES UNTIL
300 AM CDT...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED BETWEEN TWO AND TWO AND A HALF INCHES HAVE 
OCCURRED WITH THIS STORM SYSTEM.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
INCLUDE...BOLIVAR...BUFFALO...MORRISVILLE...PLEASANT HOPE...
BRIGHTON...CHARITY...FOOSE...HALF WAY...MARCH AND OLIVE.

EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING JUST EAST OF THE       
PLEASANT HOPE AREA. LAW ENFORCEMENT REPORTED THAT HIGHWAY 215 IS     
IMPASSABLE ABOUT 2 MILES EAST OF PLEASANT HOPE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

$$

LINDENBERG
000 
WGUS73 KSGF 070649
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 AM CDT THU APR 7 2005

MOC059-167-070658-
DALLAS MO-POLK MO-
148 AM CDT THU APR 7 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DALLAS AND POLK
COUNTIES HAS BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LOW WATER CROSSINGS THAT WERE FLOODED EARLIER TONIGHT HAS ENDED 
AROUND THE PLEASANT HOPE AREA. 

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 2:43 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Apr 6, 2:43 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT WED APR 6 2005

.DISCUSSION...

WILL BE MONITORING SOUTHERN MISSOURI CLOSELY FOR SEVERE WEATHER
POTENTIAL OVER THE NEXT FEW HOURS.  CLEARING FROM ARKANSAS HAS
PUSHED INTO SOUTHERN MISSOURI ALLOWING RAPID DESTABILIZATION TO
OCCUR.  AN AXIS OF 1500 J/KG OF SURFACE BASED CAPE IS NOW
APPROACHING THIS AREA.

SHORT TERM (TONIGHT - THURSDAY NIGHT)...
UPPER LOW CONTINUES TO CAUSE ACTIVE WEATHER ACROSS EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON.  INSTABILITY SHOWERS
AND THUNDERSTORMS HAVE RESULTED FROM DAYTIME HEATING UNDERNEATH THE
COLD CORE CENTERED OVER NORTHEAST/EAST CENTRAL OKLAHOMA.  SURFACE
BASED CAPES APPROACHING 1000 J/KG SHOULD BE ENOUGH TO DEVELOP A
COUPLE STRONG TO MARGINALLY SEVERE STORMS THIS
AFTERNOON...ESPECIALLY SINCE WET-BULB ZERO HEIGHTS ARE RANGING FROM
7000-7500 FEET.  DECENT UPDRAFTS SHOULD YIELD AREAS OF HAIL...MAINLY
UNDER AN INCH IN DIAMETER.  CONTINUED THE LIKELY POPS FOR TONIGHT.

THE LOW GRADUALLY SHIFTS EAST OVER ARKANSAS TONIGHT AND SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY MORNING.  BOTH THE
GFS AND THE ETA HAS PRECIP EXITING THE REGION PRIOR TO OR SHORTLY
AFTER NOON WHICH SEEMS REASONABLE...THEREFORE CUT PRECIP CHANCES OUT
FOR THURSDAY AFTERNOON.  DESPITE MOSTLY CLOUDY SKIES...TEMPERATURES
WILL STILL WARM INTO THE 60S.

LONG TERM (FRIDAY - TUESDAY)...
THE WEEKEND FORECAST LOOKS SPECTACULAR WITH NO RAIN CHANCES AND MILD
TEMPERATURES.  UPPER LEVEL RIDGING BUILDS INTO THE NATIONS MID
SECTION THROUGH THE WEEKEND AND AFTERNOON HIGHS WILL WARM INTO THE
70S SATURDAY AND SUNDAY.  WINDS WILL BE LIGHT AND OUT OF THE SOUTH.

ANOTHER CLOSED OFF SYNOPTIC SCALE CYCLONE...SIMILAR TO THE ONE THAT
WE ARE DEALING WITH NOW HAS BECOME THE PRIMARY FORECAST CHALLENGE IN
THE EXTENDED.  THE ECMWF HAS COME INTO AGREEMENT WITH YESTERDAYS
GFS RUN WHICH BRINGS THIS SYSTEM INTO THE PLAINS BY SUNDAY NIGHT
INTO MONDAY.  THE GULF OF MEXICO WILL EXPERIENCE SOME DRYING IN THE
MEAN TIME AS A COLD FRONT SAGS ACROSS THE GULF.  THIS WILL LIMIT THE
AMOUNT OF MOISTURE RETURN FOR NEXT WEEKS SYSTEM TO WORK WITH.

THE GFS HAS LEANED TOWARD A WARM CONVEYOR BELT CONNECTION FROM THE
GULF INTO THE OZARKS BY SUNDAY NIGHT AND MONDAY MORNING.  THIS WOULD
BE THE EARLIEST THAT PRECIP WOULD AFFECT THE REGION...AND THEN
SCATTERED CHANCES AS THE LOW MOVES OVERHEAD TUESDAY AND POSSIBLY
EVEN INTO WEDNESDAY OF NEXT WEEK.

CRAMER

&&

.AVIATION...
A STRONG UPPER LOW AND THE ASSOCIATED SURFACE LOW WILL MOVE THROUGH
ARKANSAS LATE TODAY AND TONIGHT. UNSTABLE AIR NEAR THE UPPER LOW
WILL PRODUCE SHOWERS AND SCATTERED THUNDERSTORMS WITH EITHER VFR OR
MVFR CEILINGS. LOCALIZED IFR VISIBILITY IS POSSIBLE IN HEAVY
DOWNPOURS. THE SHOWERS WILL LINGER THROUGH THE NIGHT...ESPECIALLY
OVER EASTERN SECTIONS OF THE MO OZARKS. STRATUS WILL CONTINUE FOR
MUCH OF THE DAY ON THURSDAY BEFORE A GRADUAL IMPROVEMENT IN CEILINGS
TOWARD THURSDAY EVENING.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 6, 7:05 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT WED APR 6 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
705 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO PENNY SIZE...CLOUD TO GROUND
  LIGHTNING...AND TORRENTIAL DOWNPOURS CAUSING MINOR FLOODING.

  AREAS AFFECTED AND TIMING:

  ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT.

  DISCUSSION:

  AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO TRACK SOUTHEAST
  ACROSS ARKANSAS TONIGHT.  UNSTABLE AIR OVER THE AREA ASSOCIATED
  WITH THE COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE THE
  CHANCE OF THUNDERSTORMS TONIGHT.  SOME OF THESE STORMS MAY BE
  STRONG PRODUCING HAIL TO THE SIZE OF PENNIES...HOWEVER MOST OF THE
  STORMS ARE EXPECTED TO MAINLY PRODUCE TORRENTIAL RAINFALL ALONG
  WITH CLOUD TO GROUND LIGHTNING.  AREAS ACROSS SOUTHEAST KANSAS AND
  WEST CENTRAL MISSOURI MAY SEE THE MOST RAINFALL WHERE THE RAIN
  IS CYCLING AROUND THE LOW AND TRAINING OVER THE SAME LOCATIONS.
  SOME MINOR FLOODING WILL BE POSSIBLE IN THESE AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS MAY AFFECT THE REGION SUNDAY NIGHT INTO MONDAY AS
  ANOTHER STORM SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LINDENBERG

In the hours before

Special weather statement, Apr 6, 3:52 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT WED APR 6 2005

MOZ079-062145-
POLK-
352 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 445 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PLEASANT HOPE...AND MOVING
NORTHWEST AT 20 MPH.

IF THIS STORM DOESNT WEAKEN...IT WILL BE...
  NEAR BOLIVAR BY 425 PM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.